Ohio, 2011

Flooding in Ohio, February 28, 2011

February 28, 2011 · NWS ILN · 11 events in 7 counties and zones

Flooding from the heavy rains on the 28th continued across portions of the area into the 1st and 2nd of March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Flooding from the heavy rains on the 28th continued across portions of the area into the 1st and 2nd of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 27, 9:22 PM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Feb 27, 9:22 PM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
922 PM EST SUN FEB 27 2011

.SYNOPSIS...
LOW PRESSURE WILL TRAVEL THROUGH INDIANA TONIGHT THEN THROUGH OHIO
ON MONDAY. THE LOW WILL CARRY COPIOUS MOISTURE...AND THE POTENTIAL
FOR SEVERE WEATHER. HIGH PRESSURE AND DRY AIR WILL MOVE IN ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE DEVIL IS STILL IN THE DETAILS AT THIS JUNCTURE IN TERMS OF SVR
WX POTENTIAL OVERNIGHT INTO MONDAY MORNING. STRONG...MOIST ASCENT
WILL CONTINUE OVERNIGHT AS FIRST SFC LOW RIPPLES BY JUST TO OUR NW
AND ALLOWS A COLD FRONT TO SAG SE INTO THE REGION. THIS SHOULD
RESULT IN WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS. JUICY
AIRMASS FOR LATE FEBRUARY WILL BRING THE POTENTIAL FOR LOCALLY
HEAVY RAIN. HENCE...FLOOD WATCH WILL CONTINUE. MUCH FOCUS FOR SVR
POTENTIAL HAS BEEN ON WHAT A SECONDARY SFC LOW WILL DO AS IS
PIVOTS NE ALONG THE FRONTAL BOUNDARY FROM MISSOURI TO THE OHIO
VALLEY REGION. LATEST MODEL RUNS SUGGEST THAT PERHAPS THIS RIPPLE
MAY BE A LITTLE FARTHER SOUTH THAN PREVIOUSLY EXPECTED.
THUS...THIS WOULD LIMIT THE AMOUNT OF SFC BASED INSTABILITY TO
REACH FARTHER NORTH INTO OUR AREA. GIVEN SUCH A STRONG SHEAR
ENVIRONMENT...IT WOULDN'T TAKE MUCH CAPE TO PRODUCE LOW TOP
CONVECTION WITH DAMAGING WINDS AND ISOLATED TORNADOES. AS OF
NOW...THIS RISK MAY BE MORE GEARED FOR POINTS ALONG AND SOUTH OF
THE OHIO RIVER. WILL HAVE TO MONITOR MODEL AND OBSERVATIONAL
TRENDS TO SEE WHAT WILL TRANSPIRE LATE TONIGHT INTO THE FIRST PART
OF MONDAY. WILL TWEAK ZONES/GRIDS FOR NON DIURNAL TEMPERATURES.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL PERSIST ON MONDAY.
ANY SVR WX THAT MAY FORM SHOULD BE OVER BY MID AFTERNOON WITH
LOSS OF INSTABILITY AS THE COLD FRONT MOVES THROUGH OHIO AND
COLDER AIR FILTERS IN. SHOWERS WILL END DURING THE
EVENING...LEAVING FLOOD PROBLEMS DUE TO RISING RIVERS.
TEMPERATURES WILL FALL DURING THE DAY MONDAY AFTER EARLY HIGHS IN
THE LOWER 50S TO LOWER 60S.

A FEW SHOWERS MAY LINGER IN THE SOUTHEAST EARLY MONDAY NIGHT
BEFORE HIGH PRESSURE BRINGS DRY WEATHER TO ALL ZONES BY TUESDAY
MORNING. THE DRY CONDITIONS WILL STAY AROUND THROUGH TUESDAY NIGHT
AS THE HIGH MOVES EAST. TEMPERATURES WILL RISE MAINLY INTO THE 40S
ON TUESDAY IN THE COOLER AIRMASS ASSOCIATED WITH THE HIGH.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
SYSTEM MOVING THRU SRN CANADA TO PUSH A WEAK COLD FRONT SOUTH
THRU THE OHIO VALLEY EARLY WEDNESDAY. BEST DYNAMICS AND MOISTURE
TO REMAIN WELL TO OUR NORTH SO THEREFORE WL CONTINUE DRY FCST WITH
FROPA AND ONLY INDICATE A FEW CLOUDS.

HIGH PRESSURE WILL REESTABLISH ITSELF AGAIN LATER WED INTO THURSDAY.
UPPER LEVEL FLOW BACKS IN RESPONSE TO SYSTEM MOVING INTO THE PLAINS
AT THE END OF THE WEEK INTO THE WEEKEND. MODEL SOLN/S INDICATE SOME
DIFFERENCES IN TIMING...WITH MORE PHASING INDICATED BY GFS THAN
ECMWF. AT THIS POINT GIVEN UNCERTAINTY REGARDING TIMING...WL BLEND
LOW CHC POPS INTO THE WEST ON FRIDAY AND THEN A HIGHER CHC ON
SATURDAY WHEN A SLOW MOVING FRONT PUSHES INTO THE REGION.

AS FOR TEMPERATURES...THEY SHOULD AVERAGE SLIGHTLY ABOVE NORMAL
TUESDAY THROUGH THURSDAY...WITH TWO CATEGORIES ABOVE NORMAL FRIDAY
AND THEN NEAR OR SLIGHTLY ABOVE NORMAL NEXT WEEKEND.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
A VIGOROUS STORM SYSTEM WILL LIFT NE OUT OF THE SOUTHERN PLAINS TO
THE OHIO VALLEY TONIGHT INTO MONDAY. SHOWERS AND EMBEDDED
THUNDERSTORMS ARE EXPECTED IN THE MOIST AND UNSTABLE AIRMASS OUT
AHEAD OF THE SYSTEM.

RAINFALL IS EXPECTED TO AFFECT THE REGION IN TWO WAVES. SFC LOW
WILL RIPPLE ALONG FRONTAL BOUNDARY FROM MISSOURI THIS EVENING TO
NE OHIO BY 12Z. STRONG...MOIST ASCENT AHEAD OF THE LOW WILL
PRODUCE NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS. CIGS FOR THE
MOST PART SHOULD REMAIN IN THE MVFR CATEGORY...ALTHOUGH SOME IFR
VSBYS IN MODERATE TO HEAVY RAIN CAN NOT BE RULED OUT. SECOND WAVE
OF LOW PRESSURE WILL ALSO LIFT NE OUT OF MISSOURI THEN INTO THE
OHIO VALLEY BETWEEN 12Z AND 18Z MONDAY. THIS FEATURE WILL ALLOW A
COLD FRONT TO MOVE SOUTHWARD THROUGH THE REGION. MODERATE TO GUSTY
SOUTH TO SOUTHWEST WIND WILL VEER TO THE NORTH AND WILL GUST TO 30
KNOTS AT TIMES. WIDESPREAD RAIN SHOULD OCCUR BEHIND THE FRONT AS
FORCING ABOVE THE FRONTAL BOUNDARY CONTINUES. CIGS MAY BE THE
LOWEST RIGHT BEHIND THE FRONT IN A SHALLOW POST-FRONTAL INVERSION
ENVIRONMENT. SOME MODELS ARE HINTING THAT A LITTLE SNOW MAY MIX
IN WITH THE PCPN BEFORE IT EXITS QUICKLY TO THE EAST BETWEEN 18Z
AND 00Z TUESDAY. AM NOT CONFIDENT ON THIS CHANGE OVER AS PCPN MAY
END BEFORE ENOUGH COLD AIR IS REALIZED. WILL CONTINUE TO MONITOR
LATER MODEL FORECASTS FOR POTENTIAL CHANGES. OTHERWISE...ONCE COLD
FRONT SWEEPS THROUGH...ALL PCPN SHOULD BE OVER WITH BY 00Z. SFC
HIGH PRESSURE WILL THEN BUILD INTO THE REGION MONDAY
NIGHT...ALLOWING SKIES TO CLEAR FROM N TO SOUTH...WHICH WILL MARK
A RETURN TO VFR CONDITIONS.

OUTLOOK...MVFR CEILINGS TO CONTINUE INTO MONDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH MONDAY EVENING FOR OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
KY...FLOOD WATCH THROUGH MONDAY EVENING FOR KYZ089>100.
IN...FLOOD WATCH THROUGH MONDAY EVENING FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...CONIGLIO/HICKMAN
NEAR TERM...CONIGLIO/HICKMAN
SHORT TERM...CONIGLIO/HICKMAN
LONG TERM...AR
AVIATION...HICKMAN
Hazardous weather outlook, Feb 28, 1:53 AM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
153 AM EST MON FEB 28 2011

INZ050-058-059-OHZ026-034-035-042>046-051>053-060>062-010700-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-
153 AM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 28 IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ066-073>075-080-KYZ091>093-OHZ054>056-063>065-070>074-077>082-088-
010700-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-BOONE-KENTON-CAMPBELL-
MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-
WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
153 AM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 28 IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

KYZ089-090-094>100-010700-
CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
153 AM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
NORTHERN KENTUCKY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Feb 27, 8:53 PM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
853 PM EST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             HILLIARD                40.04N 83.14W
02/27/2011  E0.50 INCH       FRANKLIN           OH   PUBLIC

&&

KDEITSCH
Local storm report, Feb 27, 8:55 PM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
855 PM EST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             WORTHINGTON             40.10N 83.02W
02/27/2011  E0.50 INCH       FRANKLIN           OH   TRAINED SPOTTER

&&

SFH
Special weather statement, Feb 28, 12:00 AM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1200 AM EST MON FEB 28 2011

OHZ026-034-035-042>044-051-052-280700-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-
INCLUDING THE CITIES OF...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...PIQUA...URBANA
1200 AM EST MON FEB 28 2011

...SCATTERED DENSE FOG AFFECTING THE REGION...

A WARM...MOIST ATMOSPHERE WAS RIDING UP OVER WHAT IS LEFT OF THE
SNOWFALL. THIS IN COMBINATION WITH PERIODS OF HEAVY RAIN FROM
SCATTERED SHOWERS AND THUNDERSTORMS WAS PRODUCING SCATTERED DENSE
FOG. VISIBILITIES AT TIMES COULD DROP TO LESS THAN A QUARTER OF A
MILE IN THE DENSE FOG.

MOTORISTS ARE URGED TO USE CAUTION TONIGHT WHEN TRAVELING.
REMEMBER TO USE THE LOW BEAM ON YOUR HEADLIGHTS WHEN TRAVELING IN
THE FOG.

SITES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Shelby

When
February 28, 2:15 AM EST to 11:59 PM EST
Where
Shelby County, 2 mi S of Botkins to 1.69 mi SE of Botkins
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.441, -84.180

Roads were covered with water due to heavy rainfall in the area and previous snow melt. Flooding began around 0215 EST on February 28th and ended around 0900 EST on March 2nd. Damage estimates from March were around five-thousand dollars.

Flood, Auglaize

When
February 28, 3:22 AM EST to 11:59 PM EST
Where
Auglaize County, St Marys to 0.25 mi NNE of St Marys
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.530, -84.380

Large propane tanks floated away in the high water. Flooding began around 0322 EST on the 28th of February and continued until 0900 EST on March 2nd. Damage estimates in March were around ten-thousand dollars.

Flood, Mercer

When
February 28, 5:38 AM EST to 11:59 PM EST
Where
Mercer County, St Henry to 0.65 mi S of St Henry
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.420, -84.630

Basement flooding occurred and roads were flooded during this event. The flooding began at 0538 EST on February 28th and continued until around 0900 EST on March 2nd. Damages during March from this event were around ten-thousand dollars.

Flood, Mercer

When
February 28, 6:45 AM EST to 11:59 PM EST
Where
Mercer County, 2.47 mi N of Philothea to 1.45 mi NE of Philothea
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.486, -84.645

Flooding is a continuation from earlier flash flooding. Several roads were impassible, evacuations occurred in a trailer park, and basements were flooded due to the precipitation. Flooding began around 0645 EST on February 28th and continued until around 0900 EST on March 2nd. Damage estimates during March were around one-hundred thousand dollars.

Flood, Logan

When
February 28, 6:45 AM EST to 11:59 PM EST
Where
Logan County, Bellefontaine to 2.71 mi S of Bellefontaine
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.370, -83.770

Flooding is a continuation from earlier flash flooding in the area. Several roads were impassible and evacuations occurred in a trailer park due to the precipitation. Flooding began around 0645 EST on February 28th and continued until around 0900 EST on March 2nd. Damage estimates during March were around twenty-five thousand dollars.

Flood, Auglaize

When
February 28, 6:45 AM EST to 11:59 PM EST
Where
Auglaize County, 1.05 mi NNW of Wapakoneta to 1.93 mi SW of Wapakoneta
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
County Official
Coordinates
40.583, -84.210

Flooding is a continuation from earlier flash flooding in the area. Several roads were impassible and hundreds of evacuations occurred due to the precipitation. Flooding began around 0645 EST on February 28th and continued until around 0900 EST on March 2nd. Damage estimates during March were around one-hundred thousand dollars.

Flood, Darke

When
February 28, 7:49 AM EST to 11:59 PM EST
Where
Darke County, Greenville to 1.32 mi WNW of Greenville Treaty Ar
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.100, -84.630

High water was reported on roads and some of the roads were closed due to heavy rainfall and previous snow melt. Flooding began around 0749 EST on February 28th and continued until around 1100 EST on March 1st. Damage estimates during March were around five-thousand dollars.

Flood, Shelby

When
February 28, 7:54 AM EST to 11:59 PM EST
Where
Shelby County, Sidney to 1.56 mi NNE of Sidney
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.280, -84.150

Roads were closed across the area due to heavy rainfall and previous snow melt. Flooding began around 0754 EST on February 28th and ended around 0900 EST on March 2nd. Damage estimates for March were around five-thousand dollars.

Flood, Hardin

When
February 28, 8:11 AM EST to 11:59 PM EST
Where
Hardin County, Kenton to 1.2 mi S of Kenton
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.650, -83.600

Numerous roads were underwater during the event due to heavy rain and previous snow melt. Flooding began around 0811 EST on February 28th and ended around 1100 EST on March 1st. Damage estimates from March were around five-thousand dollars.

Flood, Miami

When
February 28, 9:23 AM EST to 4:00 PM EST
Where
Miami County, 1 mi S of Piqua to 0.6 mi ESE of Piqua
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.136, -84.230

Several roads were flooded due to heavy rain and snow melt.

Flood, Miami

When
February 28, 9:23 AM EST to 4:00 PM EST
Where
Miami County, Troy to 0.8 mi SSE of Troy
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.050, -84.200

Several roads were closed due to heavy rain and snow melt.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282075, 282072, 282065, 282094, 282102, 282110, 282084, 282078, 282081, 280153, 280155.